Colorado, 2010

Hail in Colorado, July 7, 2010

July 7, 2010 · NWS PUB · 2 events in 1 county or zone

Thunderstorms produces hail up to the size of nickels over northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produces hail up to the size of nickels over northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 10:13 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 10:13 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1113 AM MDT WED JUL 7 2010

.UPDATE...

UPDATED TO LOWER TEMPERATURES ACROSS THE PLAINS FOR THIS
AFTERNOON. CURRENT OBS ARE INDICATING TEMPERATURES ARE RUNNING
AROUND 5 TO 10 DEGREES BELOW FORECAST VALUES DUE TO THICKER CLOUD
COVER. LOWERED MAX TEMPS INTO THE MID 70S OUT EAST AND LEFT
TEMPERATURES AS WERE ALONG THE I-25 CORRIDOR. ADJUSTED POPS FOR
THIS MORNING AS WELL AS CONVECTION AS BEGUN TO DEVELOP ACROSS THE
EASTERN PLAINS AS WELL AS THE WESTERN MOUNTAINS. THINGS STILL LOOK
ON TRACK FOR HEAVY RAINFALL ACROSS MUCH OF SOUTHEASTERN COLORADO
FOR THIS AFTERNOON AND OVERNIGHT. WILL HAVE MORE DETAILS IN THE
AFTERNOON FORECAST PACKAGE. MOZLEY

&&

.PREV DISCUSSION... /ISSUED 436 AM MDT WED JUL 7 2010/

SHORT TERM...

(TODAY AND TONIGHT)

CURRENTLY...MAIN SURFACE COLD FRONT NEARLY TO THE NEW MEXICO BORDER
AS OF 10Z...WITH SOUTHWARD PUSH AIDED BY THUNDERSTORM OUTFLOWS OVER
THE EASTERN PLAINS. LONG LOOP OF REGIONAL RADAR DATA SUGGEST SMALL
CONVECTIVE VORTEX LEFT OVER FROM LAST EVENING'S CONVECTION MAY BE
FORCING SMALL CLUSTER OF TSRA OVER THE LOWER ARKANSAS RIVER VALLEY
BETWEEN LA JUNTA AND LAMAR...AND WILL NEED TO KEEP SOME POPS IN FOR
THE MORNING HOURS OVER THE FAR EASTERN PLAINS TO ACCOUNT FOR THIS
FEATURE. ELSEWHERE...LOW LEVELS HAVE MOISTENED SLIGHTLY OVER THE
EASTERN MOUNTAINS...WHILE AIR MASS REMAINS RELATIVELY DRY OVER THE
WESTERN MOUNTAINS AND VALLEYS.

TODAY/TONIGHT...MSAS CHART SUGGESTS WEAK SURFACE PRESSURE RISES OVER
EASTERN COLORADO HAVE JUST ABOUT ENDED...WHICH SHOULD ALLOW FRONT TO
BECOME NEARLY STATIONARY NEAR THE NM BORDER FOR MUCH OF THE DAY.
MODELS DIFFER ON FRONTAL POSITION BY THIS EVENING...WITH NAM
ALLOWING THE BOUNDARY TO DRIFT FARTHER SOUTH THROUGH THE
DAY...SHIFTING THE ZONE OF BEST MOISTURE CONVERGENCE AND LIFT SOUTH
INTO NM BY EARLY EVENING. GFS IS FARTHER NORTH...WITH MCS FORMING
NORTH OF THE NM BORDER AND DRIFTING ACROSS SOUTHEASTERN COLORADO
OVERNIGHT. HPC QPF PROGS LEAN TOWARD GFS SOLUTION...WITH LATEST
QPFERD HIGHLIGHTING BACA AND EASTERN LAS ANIMAS COUNTIES FOR HEAVY
RAIN THROUGH TONIGHT. WILL SHADE FORECAST TOWARD THE WETTER GFS/HPC
SOLUTIONS AND INCREASE POPS OVER SOUTHERN ZONES...SOUTH OF HIGHWAY
50 THIS AFTERNOON AND EVENING...WITH AT LEAST CHANCE POPS CONTINUING
PAST MIDNIGHT AS MCS SLOWLY DRIFTS EASTWARD.

NORTHERN EXTENT OF HEAVIER PRECIP PROBLEMATIC...AS AIR MASS IS
FAIRLY COOL AND STABLE FROM THE ARKANSAS RIVER NORTHWARD...WHICH MAY
LIMIT TSRA COVERAGE...THOUGH MAV/MET POPS FOR KCOS AND KPUB ARE IN
THE HIGH CHANCE TO LIKELY RANGE FOR THIS EVENING. WILL STICK WITH
CURRENT FORECAST ALONG AND NORTH OF HIGHWAY 50...WHICH HAS POPS
LOWER THAN GUIDANCE VALUES. LIGHTNING CHARTS SUGGEST WESTERN
MOUNTAINS AND VALLEYS SAW VERY SPARSE COVERAGE OF TSRA
YESTERDAY...THOUGH WITH A SMALL UPSWING IN DEWPOINTS TODAY...MAY SEE
JUST A MINOR UPTICK IN TSRA THIS AFTERNOON AND EVENING. FAIRLY LOW
SEVERE CHANCES TODAY AS GREATEST SURFACE INSTABILITY WILL REMAIN
JUST SOUTH OF THE AREA AND BEST WIND SHEAR LIES TO THE
NORTH...THOUGH SUPPOSE ONE TWO SEVERE STORMS ARE POSSIBLE OVER THE
EXTREME SOUTHEAST AS STRONGER CELLS TO THE SOUTH LIFT NORTHWARD OVER
THE OLD FRONTAL BOUNDARY. TEMPS TODAY MUCH COOLER ALONG AND EAST OF
THE MOUNTAINS...WITH MOSTLY 70S OVER THE PLAINS. FARTHER
WEST...SMALL HEIGHT FALLS SHOULD TAKE A COUPLE DEGREES OFF OF MAXES
MOST LOCATIONS. --10

LONG TERM...

(THURSDAY-TUESDAY)

LONG TERM CONCERNS INCLUDE COVERAGE AND STRENGTH OF CONVECTION
THROUGH THE END OF THE WORK WEEK UNDER BUILDING UPPER RIDGE WITH THE
NEXT UPPER SYSTEM AND FRONT MOVING ACROSS THE STATE LATE SUNDAY AND
MONDAY.

THURSDAY-FRIDAY...COOL AND MOIST LOW LEVEL UPSLOPE FLOW STRENGTHENS
ACROSS THE EASTERN COLORADO PLAINS THURSDAY AS SFC HIGH PRESSURE
BUILDS INTO THE CENTRAL PLAINS WITH COLD FRONT PUSHING SOUTH OF
THE AREA INTO  NORTHEASTERN NEW MEXICO AND ACROSS THE OK AND TX
PANHANDLE REGION. SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW KEEPS LOW
LEVEL MOISTURE IN PLACE...ESPECIALLY ACROSS THE FAR EASTERN PLAINS
ON FRIDAY...AS SFC HIGH PRESSURE ACROSS THE CENTRAL HIGH PLAINS
CONTINUES TO BUILD INTO THE SOUTHERN HIGH PLAINS. GENERALLY WEAK
WESTERLY FLOW ALOFT TO PERSIST ACROSS THE REGION AS UPPER LEVEL
HIGH PRESSURE REMAINS JUST SOUTH AND EAST OF THE AREA WITH MID AND
UPPER LEVEL MOISTURE UNDERNEATH THE RIDGE PROGGED TO CIRCULATE
ACROSS THE AREA THROUGH THE PERIOD. THIS COMBINED AFTERNOON HEATING
AND MINOR EMBEDDED DISTURBANCES SHOULD ALLOW FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE AREA...WITH BEST COVERAGE ACROSS THE HIGHER TERRAIN. WITH
WEAK FLOW ALOFT AND GENERALLY WEAK INSTABILITY WITH CAPES OF LESS
THAN 1000 J/KG PROGGED ACROSS THE AREA...THE MAIN THREAT FROM STORMS
LOOKS TO BE LOCALLY HEAVY RAINFALL...THOUGH CANT RULE OUT A FEW
STRONGER STORMS PRODUCING MAINLY SMALL HAIL AS WELL. MORNING LOW
CLOUDS...ESPECIALLY THURSDAY...TO HAMPER HEATING ACROSS THE PLAINS
WITH HIGHS EXPECTED TO BE SOME 15F TO 20F BELOW SEASONAL AVERAGES
TOPPING OUT IN THE UPPER 60S TO MID 70S WITH TEMPS ONLY SLIGHTLY
COOLER THAN SEASONAL AVERAGES ON FRIDAY.

SATURDAY-SUNDAY...INCREASING SOUTHWEST FLOW ALOFT HELPS TO DRY OUT
THE REGION WITH MOISTURE SLOWLY SHUNTED SOUTH AND EAST OF THE
STATE...THOUGH SHOULD BE ENOUGH MOISTURE TO KEEP ISOLATED DIURNAL
CONVECTION IN THE FORECAST...WITH CONVECTION LOOKING TO BE MORE
HIGHER BASED. UVV AND MOISTURE DOES INCREASE LATER SUNDAY AFTERNOON
ACROSS THE HIGHER TERRAIN ALONG AND WEST OF THE CONTDVD AHEAD OF THE
NEXT UPPER TROUGH MOVING ACROSS THE GREAT BASIN. TEMPS SHOULD BE
WARMING BACK TO AT OR SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE
WEEKEND.

SUNDAY NIGHT-TUESDAY...UPPER TROUGH AND ASSOCIATED COLD FRONT MOVE
ACROSS THE SUNDAY NIGHT AND MONDAY...WITH BETTER CHANCES OF PRECIP
ALONG AND BEHIND THE FRONT. DRIER AND WARMER CONDITIONS THEN LOOK TO
BE IN THE OFFING FOR TUESDAY AND INTO MIDDLE OF NEXT WEEK. -MW

AVIATION...AREA OF IFR CIGS OVER THE PALMER DIVIDE AND POINTS
NORTHWARD EARLY THIS MORNING WILL NEED TO BE WATCHED THROUGH
SUNRISE...THOUGH EXPECT IT TO REMAIN JUST NORTH OF KCOS UNTIL IT
BURNS OFF BY MID-MORNING. EXPECT THUNDERSTORMS TO BE MOST NUMEROUS
TODAY AND TONIGHT OVER THE FAR SOUTHEAST PLAINS...WITH AREAS OF MVFR
TO IFR CONDITIONS ALONG THE NM AND KS BORDERS FROM 21Z THROUGH AT
LEAST 06Z. FOR THE TAF SITES...EXPECT VFR CONDITIONS AT KALS THROUGH
TONIGHT...THOUGH AN ISOLATED TSRA PRODUCING GUSTY AND ERRATIC WINDS
IS POSSIBLE IN THE 20Z-01Z TIME FRAME. FOR KPUB AND KCOS...TSRA
DEVELOPING OVER THE MOUNTAINS WILL PUSH EASTWARD AFTER 19Z...WITH AT
LEAST A VCTS MENTION AT BOTH SITES THROUGH 03Z THIS EVENING. COULD
SEE SOME BRIEF MVFR CIGS/VIS WITH ANY STRONGER STORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/27
Hazardous weather outlook, Jul 7, 5:45 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT WED JUL 7 2010

COZ058>089-093>099-081245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
645 AM MDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO
TONIGHT OVER THE EASTERN MOUNTAINS AND PLAINS...WITH THE BEST CHANCE
FOR STORMS OVER THE SOUTHEASTERN PLAINS ALONG THE NEW MEXICO BORDER.
THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE
LIGHTNING...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN. ONE OR TWO
STORMS OVER THE SOUTHEAST PLAINS COULD BECOME SEVERE...WITH HAIL
AROUND 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. LOCALLY HEAVY
RAINFALL IS POSSIBLE OVER EASTERN LAS ANIMAS AND BACA COUNTIES THIS
EVENING...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

ISOLATED THUNDERSTORMS ARE FORECAST FOR THE CENTRAL AND SOUTHWEST
MOUNTAINS AND ACROSS THE SAN LUIS VALLEY...WITH THE MAIN THREATS
FROM THESE STORMS BEING LIGHTNING AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THURSDAY THROUGH TUESDAY...WITH THE BEST COVERAGE OF
STORMS EXPECTED ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. SMALL HAIL MAY ALSO ACCOMPANY THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.

10/23

In the hours before

Special weather statement, Jul 7, 10:31 AM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT WED JUL 7 2010

COZ096-098-071800-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-
1131 AM MDT WED JUL 7 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 1128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HARTMAN...OR 22 MILES NORTHEAST
OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOWNER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jul 7, 12:16 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT WED JUL 7 2010

COZ060>062-065-069-072-073-077-071945-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN
LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000
FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN
SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAGUACHE COUNTY
EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY
BETWEEN 9000 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500
FT-
116 PM MDT WED JUL 7 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO
  WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PONCHA PASS...OR 45 MILES EAST OF
GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PONCHA PASS.
  SWISSVALE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 7, 2:12 PM MST to 2:17 PM MST
Where
El Paso County, 4.07 mi SSW of Palmer Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.070, -104.960

Hail, El Paso

When
July 7, 2:42 PM MST to 2:47 PM MST
Where
El Paso County, Palmer Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251176, 251177.